Preventatives giving me more painful migraines!

Just wanting to know people’s opinion on daily migraines and preventatives! The first two preventatives i used lessoned the pain of my migraines or they cut down the frequency of them except the last three meds i have tried have caused more painful and more frequent migraines and i have only been able to last two weeks on them because they make my head want to explode, so im just wondering has anyone else experienced this? The med that is suppose to help is actually making the problem worse. Thanks in advance

Becky,
Having the daily migraine is awful - I went through that too so I can really empathise with you. The pain is unbearable. I assume you have stopped all pain killers so you aren’t getting rebound headaches from anything. Irishgirl had the same problem - none of the preventatives worked for her. She went to a pain clinic and has been given a Fentanyl Patch by a neurologist which is working for her. You could PM her to find out more info if you are interested.
Barb

Barb thanks for your reply.
When my migraines began being daily i wasnt taking pain meds, it wasnt till i hit some preventatives that made the situation worse that i started them and now i couldnt survive without them, i can most the time not have panadol or nurofen when im off preventatives but when im on them ami, nort and verap have all giving me so severe pain i would be in screaming pain so had no choice but to take something to take the edge off. My migraines without preventatives aren’t that as painful as they are when im on prev! It doesn’t make sense to me why this is happening! Topamax was great at 50mg but i couldnt tolerate the SE and pizotifen took the edge off but made my vision to blurry! I just dont get why some meds make me worse let alone not work. I really want to keep trying preventatives, i had some success with topamax on 25mg and i wasnt too bad on that so i could always try it again and go slower, its always an option to go back to!

Verapamil has been the least amount of side affects so far and im only on 20mg x a day so im waiting till i get my prescription from my specialist tomorrow to see what he wanted me at because my local gp didnt want to give me a higher dose because of how sick i am and how i react to meds! Im thinking that its only working its magic for an hour or so and then bam im gettin rebound.

Hi Becky,

I did a trial of several meds and either they did not work or the side effects were not tolerable. Right now I am using a Fentanyl patch that is very small and is 12.5 mcg. I just started it a few weeks ago because I was in so much pain every day from chronic migraines that I would not be able to function or do just basic household activities. Since starting the patch I am now able to do most of the stuff around the house and I am even cooking sometimes as well. I still have the visual vertigo and dizziness and may try something else for that in the future. Right now I am just enjoying the relief from the horrible pain I was in.

Keep us posted on your progress and how you are feeling.

Donna

Did you have any that made your migraine pain worse? Since going trialing out the meds i
Am now bedridden and in lots of feel like i need to vomit all the time these days and my vision is extremely bad! At the moment being off the meds is less painful but im just as sick and still need to be in bed. I feel like once i hit a few preventatives that made my head worse sent me way back into relapse again! This is the worse i have ever been and i just dont know what the right decision is anymore or what to do! Thanks atleast i know there are still options out there for me :D.

Some meds have headache as a side effect, and unfortunately it can put us in a really bad spot if we get that one. I have had more headaches during the start up phase, but if they are truly an increase in migraine activity (and not a secondary type of headache), I have found it to be a red flag for me that the med is not the right one. Others may have experienced differently. Have you already called your doc and let them know how bad things are? You shouldn’t have to suffer alone in this =(

becky,sorry u are haing a bad time of it,

i would love to try the Fentanyl patch, but doubt my dr would prescribe it.
Last monnth i had a headache for 10 days straight…i tried relpax…no help…then frova…didnt help either. :x

i hate to take pain meds everyday b/c of rebound headaches.
the spinning makes me nauseous…so i take gravol which makes me sleepy…everything has side effects.

so sick of it… is there something different your dr can prescribe?
good luck…

I’ve had the same experience, most recently with Remeron. I stuck it out for 2 months and then stopped. Luckily after stopping the drug the migraine pain went back to my normal amount. I’m sorry you are having a similar effect from your preventive. I guess we just have to keep trying meds until one works. I’m keeping my fingers crossed.

I am on the Fentanyl patch because I was sent to a pain specialist by my doctor because other pain meds were not working for me. My life is so much better as far as the pain goes. I still have the visual vertigo mostly in the car or when in motion and some intermittent dizziness. I am hoping that will change once menopause is over for me because that is when this whole mess started for me.

Ok so i think its time to be honest with myself. After looking back over the last 6 months i have realised i over use panadol and nurofen, i never was told about rebound headaches until the last few weeks and then didnt believe it. I cant argue with my diary that said i was taking panadol or nurofen once a day for around 20 days of the month for the past 5 months. I have now gone three days with no pain relief and start verapamil slow realise 90mg tonight. A little scared it might make the migraine i have now worse but i have migraines all the time so i dont think i can keep putting it off! Thanks guys

Oh i have just read all your replies its so lovely to hear from such nice people :slight_smile: xox